Sunday, August 17, 2008

Dr. Gott: Is prednisone causing heart trouble?

From http://www.nwherald.com/articles/2008/08/15/lifestyle/columnists/doc48a5c3f1c6914919428547.txt

Dear Dr. Gott: What are some of the side effects of prednisone or an overdose of it? My elderly dad (age 82) is in fairly healthy. He came down with a cold a few months ago. He saw his doctor, who prescribed prednisone, two pills by mouth four times a day for five days. After taking it for four days, he became delirious and nearly lost consciousness. He went back to the doctor who simply said, “Oh, yeah.”


My father seems to be tired a lot, has very little energy and is short of breath. He is seeing a heart specialist, who diagnosed him with a fibrillating heart. He never had heart problems before the prednisone.


Dear Reader: Prednisone is an oral corticosteroid and is not an appropriate treatment option for trivial colds. It can, however, be given for severe bronchitis, pneumonia, asthma, arthritis and other inflammatory conditions.


Prednisone has many side effects, including muscle weakness, potassium loss, high-blood pressure, thin skin, headache, seizure, adrenal unresponsiveness, glaucoma, congestive heart failure and more. Of these, both low potassium and high-blood pressure can be associated with heart rhythm abnormalities such as your father’s atrial fibrillation. This is NOT to say that his symptoms and difficulties are due to the prednisone, but they may be the result of one of the side effects.


Atrial fibrillation simply means that the heart is not beating normally. He has appropriately seen a cardiologist – the best resource in this situation. While you did not mention it, I assume that your father is on treatment to reduce his cholesterol (if it is too high), and lower his blood pressure and using an anticoagulant, such as warfarin or aspirin, to reduce the chance of clots, heart attack and stroke.


I cannot say if your father’s heart problems are directly related to the prednisone.


I should also mention that prednisone can cause the adrenal glands, which produce natural corticosteroids, to slow or stop production, leading to symptoms of adrenal failure. To prevent this frightening, uncomfortable and potentially serious consequence, prednisone taken for more than three or four days should be tapered off slowly until the medication is stopped or a maintenance dose can be reached (such as for fibromyalgia, lupus and others).